Colorado, 2003Flash Flood in Colorado, September 3, 2003
September 3, 2003 · NWS BOU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 3, 1:45 AM MST, 11 hours 30 minutes earlier.
Area forecast discussion, Sep 3, 1:45 AM MST, 11 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT WED SEP 3 2003
SHORT TERM DISCUSSION: UPPER LOW OVER SOUTHWEST WYOMING AT THIS TIME
IS FORECAST TO MOVE TO THE SOUTHEAST AND FIZZLE DURING THE PERIOD.
THIS PUTS THE CWA IN AN AREA OF FORCED ASCENT ALOFT TODAY WITH
FORCING FOR DESCENT SCHEDULED TO ARRIVE TONIGHT. SURFACE HIGH
PRESSURE WILL CONTINUE PUSHING INTO THE PLAINS AREAS FROM THE NORTH
TODAY PROVIDING UPSLOPE CONDITIONS EAST OF THE MOUNTAINS. SATELLITE
IMAGERY IS SHOWING QUITE A FEW BREAKS IN THE CLOUDS AT THIS TIME
IMPLYING THAT SOLAR HEATING WILL BE A PLAYER TODAY AS WELL. THUS
ALL AREAS HAVE A THREAT OF GETTING SOME PRECIPITATION TODAY. THIS
THREAT WILL END DURING THE EVENING WITH CLOUDS ALSO EXPECTED TO
DECREASE. TEMPERATURES TODAY AND THURSDAY MORNING SHOULD BE COOLER
THAN THOSE OBSERVED TUESDAY AND THIS MORNING. PROJECTED CAPES AND
WIND SHEAR ARE GENERALLY NOT TERRIBLY IMPRESSIVE ALTHOUGH THE 06Z
ETA DOES SHOW SOME CAPES EXCEEDING 1000 J/KG AROUND THE DENVER AREA
THIS AFTERNOON. IF THIS PANS OUT COULD SEE SOME STRONGER ACTIVITY
THERE BUT SUSPECT THAT MOST CONVECTION WILL BE RATHER ORDINARY. ET
LONG TERM DISCUSSION: BY THURSDAY MORNING AT 12Z...GRIDS ARE
SHOWING WEAK NORTH-NORTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA
ALONG WITH WEAK SYNOPTIC SCALE DOWNWARD FORCING. THIS IS PROGGED TO
CONTINUE THURSDAY NIGHT. BY FRIDAY THE JET LEVEL FLOW BECOMING MORE
NORTHWESTERLY AND NEUTRAL SYNOPTIC SCALE FORCING IS PROGGED IN THE
DIV-Q GRIDS. THE UPPER RIDGE CENTER IS PROGGED TO STAY JUST
SOUTHWEST OF THE FOUR CORNERS AREA THROUGH FRIDAY. CROSS SECTIONS
SHOW SIGNIFICANT DRYING ON THURSDAY...A BIT OF MOISTURE LINGERS
OVER THE FAR EAST EARLY. MOISTURE IS PROGGED TO BE PRETTY SPARSE
THURSDAY NIGHT INTO FRIDAY. BY FRIDAY AFTERNOON...GRIDS SHOW A
RETURN OF MIDDLE AND UPPER LEVEL MOISTURE OVER THE MOUNTAINS...
MOVING IN FROM THE WEST. A VERY WEAK THETA-E AXIS IS IN PLACE OVER
MOST OF THE FORECAST AREA THURSDAY LATE DAY...BUT ITS A BIT BETTER
ON FRIDAY. FORECAST SOUNDINGS SHOW A BIT A CAPE ON THURSDAY...
A LITTLE MORE ON FRIDAY. CROSS SECTION SHOW A PRETTY STRONG
CAP OVER THE FORECAST AREA THURSDAY AND AGAIN ON FRIDAY OVER THE
PLAINS. WILL KEEP LIMITED POPS GOING IN THE MOUNTAINS ON FRIDAY.
FOR TEMPERATURES...GRIDS SHOW READINGS ON THURSDAY ALMOST LIKE
TODAYS...THEN A 1-2 C WARM-UP FOR HIGHS ON FRIDAY. FOR THE
EXTENDED PERIOD...SATURDAY THROUGH TUESDAY...GRIDS ARE SHOWING
ANOTHER SMALL UPPER TROUGH/CLOSED LOW MOVING INTO OUR AREA FRIDAY
NIGHT AND SATURDAY...THEN CONTINUING THROUGH SUNDAY. WILL LEAVE
THE EXTENDED AS IS. RJK
.DEN...NONE.
Hazardous weather outlook, Sep 3, 9:40 AM MST, 3 hours 35 minutes before
COZ030>051-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT WED SEP 03 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY
SOUTH ACROSS CENTRAL AND SOUTHERN WASHINGTON COUNTY INTO LINCOLN
COUNTY THROUGH THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS...PUSHING ONTO THE
PLAINS DURING THE AFTERNOON. THE ACTIVITY WILL DIMINISH DURING THE
EVENING HOURS. SEVERE STORMS ARE NOT ANTICIPATED ALTHOUGH SOME OF
THE THUNDERSTORMS WILL BE CAPABLE OF DUMPING DECENT AMOUNTS OF RAIN
IN A RELATIVELY SHORT TIME ALONG WITH PRODUCING SOME HAIL AND GUSTY
WINDS.
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BE AFFECTING THE AREA TODAY
AND WILL WEAKEN AND MOVE AWAY FROM NORTHEAST AND NORTH CENTRAL
COLORADO TONIGHT. ADDITIONALLY...A SURFACE FRONT WILL CONTINUE TO
MOVE SOUTH AND WEST ACROSS THE PLAINS AND PROVIDE UPSLOPE FLOW EAST
OF THE MOUNTAINS. THE COMBINATION OF THESE FEATURES ALONG WITH A
MODERATELY UNSTABLE AIRMASS WILL BE SUFFICIENT TO PRODUCE THE
SHOWERS AND THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRY CONDITIONS ARE EXPECTED THURSDAY AN MUCH OF FRIDAY BEFORE THE
NEXT UPPER LEVEL SYSTEM USHERS IN A COOLER AIRMASS AND A CHANCE OF
PRECIPITATION FOR THE ENTIRE WEEKEND. DRIER AND WARMER CONDITIONS
WILL RETURN EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
D-L/S-E
Flash Flood, Clear Creek
- When
- September 3, 1:15 PM MST to 3:00 PM MST
- Where
- Clear Creek County, Idaho Spgs
- Reported by
- NEWSPAPER
- Coordinates
- 39.689, -105.644 (the zone’s center; the record gives no point)
Very heavy rain washed out parts of Virginia Canyon Road near Idaho Springs. Up to 4 feet of mud reportedly washed down the road during the storm. Several vehicles were stuck on the road. In Idaho Springs, several streets including the main street, were also buried by mud and gravel. Some buildings in town also experienced minor flooding, including the basement of the town library and the police station.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Puerto Rico, September 3 to 4, 20031 death · $30,000 · 2 events
- Flash Flood in Pennsylvania, September 3 to 4, 2003$5.0 million · 1 event
- Wildfire in California, September 3 to 30, 2003$64,000 · 1 event
- Flash Flood and Heavy Rain in West Virginia, September 3 to 4, 2003$50,000 · 2 events
- Wildfire in California, September 3, 2003$50,000 · 1 event
- Flash Flooding in Texas, September 3, 2003$30,000 · 3 events
- Debris Flow and Hail in California, September 3, 2003$25,000 · 0.5 in hail · 4 events
- Flash Flood in Arizona, September 3, 20031 injured · $15,000 · 1 event
- Flash Flooding and Flood in Maryland, September 3 to 4, 2003$20,000 · 3 events
- Lightning Strike in Pennsylvania, September 3, 2003$20,000 · 1 event
- Flash Flooding and Damaging Wind in Virginia, September 3, 2003$2,000 · 50 kt wind · 8 events
- Lightning Strikes in Oregon, September 3, 20037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372052.